Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 104, NWS Nashville, TN

July 8, 2014Giles County, Marshall County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 8, 2014, 4:11 PM CDT for Giles County, Marshall County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2014, 4:11 PM CDT (21:11 UTC)
Expired
Jul 8, 2014, 4:45 PM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Giles County, TN, Marshall County, TN

The radar

The Northeast Alabama radar (KHTX), 82 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
582 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

154 
WUUS54 KOHX 082111
SVROHX
TNC055-117-082145-
/O.NEW.KOHX.SV.W.0104.140708T2111Z-140708T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
411 PM CDT TUE JUL 8 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GILES COUNTY IN MIDDLE TENNESSEE...
  SOUTHERN MARSHALL COUNTY IN MIDDLE TENNESSEE...

* UNTIL 445 PM CDT

* AT 409 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR LEWISBURG...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LEWISBURG...CORNERSVILLE AND BELFAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3530 8695 3546 8695 3546 8693 3547 8692
      3549 8668 3531 8664 3531 8666 3531 8668
      3527 8673
TIME...MOT...LOC 2111Z 275DEG 24KT 3537 8688

$$

21
1 follow-up statement
473 
WWUS54 KOHX 082127
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
427 PM CDT TUE JUL 8 2014

TNC055-082137-
/O.CAN.KOHX.SV.W.0104.000000T0000Z-140708T2145Z/
GILES TN-
427 PM CDT TUE JUL 8 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GILES COUNTY IS
CANCELLED...

LAT...LON 3528 8683 3547 8692 3547 8691 3549 8668
      3531 8664 3531 8668 3527 8673
TIME...MOT...LOC 2127Z 268DEG 18KT 3538 8679

$$

TNC117-082145-
/O.CON.KOHX.SV.W.0104.000000T0000Z-140708T2145Z/
MARSHALL TN-
427 PM CDT TUE JUL 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHERN MARSHALL COUNTY...

AT 425 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED NEAR CORNERSVILLE...MOVING EAST AT
20 MPH.

LOCATIONS IMPACTED INCLUDE...
  BELFAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3528 8683 3547 8692 3547 8691 3549 8668
      3531 8664 3531 8668 3527 8673
TIME...MOT...LOC 2127Z 268DEG 18KT 3538 8679

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:56 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 8, 1:56 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
156 PM CDT TUE JUL 8 2014

.DISCUSSION...
STEPPED OUTSIDE AND NOTICED WE STILL HAVE QUITE A BIT OF ALTOCUMULUS
OVERHEAD INDICATIVE OF WARM ADVECTION AT THAT LEVEL. TEMPS ARE
WARMING AT 700 MBARS WITH +8 CELSIUS ALONG THE PLATEAU TO A +10
CELSIUS ALONG THE MISSISSIPPI RIVER AND EVEN WARMER 700 TEMPS BACK
IN OKLAHOMA THAT ARE GETTING ADVECTED EASTWARD TOWARD ARKANSAS...BUT
STILL NOT ENOUGH TO CAP US OFF. SURFACE FRONT DRAPED DOWN THROUGH
FAR SOUTHERN ILLINOIS THEN DOWN ACROSS SOUTHERN MISSOURI THEN INTO
OKLAHOMA. FRONT IS SLOWING ON SOUTH END WITH 35 KNOT WESTERLY LOW
LEVEL JET BOOTHEEL INTO WEST TENNESSEE. STILL A LOT OF CONVECTIVE
INHIBITION TO OVERCOME AND IT'S GOING TO TAKE A WHILE. STILL BEST
SURFACE BASED LI'S IN EASTERN ARKANSAS INTO WESTERN TENNESSEE ALONG
WITH 2 INCH PRECIPITABLE WATER THAT IS BEING TRANSPORTED IN THIS
DIRECTION. ALL IN ALL THINK IT WILL BE LATE AFTERNOON BEFORE WE
SEE DEVELOPMENT AHEAD OF FRONT AND IT MAY BE EVEN AFTER 23Z THIS
EVENING. BEST AREA FOR DEVELOPMENT WOULD BE BOOTHEEL AND ALONG
KENTUCKY/TENNESSEE BORDER. AM BEGINNING TO SEE SOME NEWLY
DEVELOPED SHOWERS AND ISOLATED THUNDERSTORMS ALONG ALABAMA BORDER
WORKING EASTWARD. THIS IN AN AREA OF HIGH SURFACE BASED CAPES AND
LI'S DOWN AROUND -6. STRONG STORMS WITH GUSTY WINDS ARE POSSIBLE
TONIGHT IN MIDDLE TENNESSEE WITH LOCALLY HEAVY RAINFALL.

SURFACE FRONT WILL BISECT MID STATE ON WEDNESDAY WITH HIGHER POPS
GENERALLY SOUTH OF INTERSTATE 40. COULD STILL SEE SOME STRONG
STORMS SOUTHERN AREAS WEDNESDAY MORNING. WINDS ON WEDNESDAY WILL
TURN TO THE NORTHWEST DURING THE DAY AS FRONT SINKS SOUTH OF MID
STATE BY WEDNESDAY EVENING. I KEPT A SMALL POP IN FOR SOUTHERN
MIDDLE TENNESSEE AND PLATEAU FOR WEDNESDAY EVENING WITH FRONT NEARBY.
UPPER TROUGH DOMINATES INTO FRIDAY BUT UPPER RIDGE BUILDS IN AS WE
GO THROUGH THE WEEKEND WITH UPPER TROUGH DIGGING DOWN EATING INTO
UPPER RIDGE FIRST OF NEXT WEEK. THEREFORE I KEPT THURSDAY AND
FRIDAY DRY THEN INTRODUCED A SMALL POP FOR SATURDAY AND SUNDAY AND
INCREASED POPS MONDAY AND TUESDAY AS NORTHWEST FLOW DOMINATES
EARLY IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      70  87  66  88 /  70  40  20  05
CLARKSVILLE    67  87  62  88 /  60  20  10  05
CROSSVILLE     68  80  62  83 /  60  60  30  20
COLUMBIA       70  86  64  87 /  70  60  20  05
LAWRENCEBURG   71  86  65  89 /  70  70  30  05
WAVERLY        69  87  64  88 /  60  30  10  05

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

BOYD
01
Hazardous weather outlook, Jul 8, 11:55 AM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1155 AM CDT TUE JUL 8 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-091015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
1155 AM CDT TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING
FOR AREAS AROUND INTERSTATE 40 AND WEST OF I-65 AFTER 5 PM AND
LASTING THROUGH 8 PM. DAMAGING WIND GUSTS AND HEAVY RAINFALL...WHICH
WILL CREATE A LOCALIZED FLASH FLOOD THREAT...ARE POSSIBLE WITH THESE
STORMS. FROM 8 PM UNTIL MIDNIGHT...THE SEVERE THUNDERSTORM THREAT
WILL SHIFT SOUTH OF INTERSTATE 40.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY FOR AREAS SOUTH OF
INTERSTATE 40...BUT ESPECIALLY FOR THOSE CLOSER TO THE ALABAMA STATE
LINE. STRONG WIND GUSTS AND HEAVY RAINFALL WILL BE THE MAIN THREATS.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED THIS
EVENING...AND POSSIBLY AGAIN ON WEDNESDAY.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

AL

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:23 PM CDTSpecial Weather StatementOHXCheatham, Macon, Robertson, Smith, Sumner, Trousdale52 min
Jul 8, 4:20 PM CDTSevere Thunderstorm WarningOHXGiles11 min
Jul 8, 5:02 PM CDTSpecial Weather StatementOHXWayne28 min
Jul 8, 5:22 PM CDTSpecial Weather StatementOHXLewis23 min
Jul 8, 5:28 PM CDTSpecial Weather StatementOHXWayne32 min
Jul 8, 5:47 PM CDTSpecial Weather StatementOHXMarshall28 min
Jul 8, 5:48 PM CDTSpecial Weather StatementOHXWayne27 min
Jul 8, 6:05 PM CDTAreal Flood AdvisoryOHXWayne115 min
Jul 8, 6:15 PM CDTSpecial Weather StatementOHXWilliamson30 min
Jul 8, 6:32 PM CDTSpecial Weather StatementOHXLawrence, Wayne43 min
Jul 8, 6:46 PM CDTSpecial Weather StatementOHXCannon29 min
Jul 8, 6:55 PM CDTFlash Flood WarningOHXLawrence, Wayne3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.